Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS State College, PA

June 3, 2020Lancaster County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 3, 2020, 8:15 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 45 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2020, 8:15 PM EDT (00:15 UTC)
Expired
Jun 3, 2020, 9:00 PM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lancaster County, PA, York County, PA

The radar

The Dover AFB radar (KDOX), 132 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 8:15 PM EDTTSTM WND DMG2 Ene York, PATREE DOWN.
Jun 3, 8:15 PM EDTTSTM WND DMG2 W Stonybrook, PATREE DOWN ON HOUSE.
Jun 3, 8:15 PM EDTTSTM WND DMG2 Wsw Stonybrook, PASEVERAL LARGE TREES DOWN.
Jun 3, 8:17 PM EDTTSTM WND DMG1 E York, PATREE DOWN ON WIRES.
Jun 3, 8:27 PM EDTTSTM WND DMG1 Nnw Red Lion, PATREE DOWN.
Jun 3, 8:27 PM EDTTSTM WND DMG1 Wnw Red Lion, PATREE DOWN.
Jun 3, 8:27 PM EDTTSTM WND DMGDallastown, PAREPORTED AT KIRSTA LANE DALLASTOWN PA. TREES DOWN ON ROAD. POWER OUT.
Jun 3, 8:27 PM EDTTSTM WND DMGRed Lion, PATREE DOWN ON WIRES.
Jun 3, 8:30 PM EDTTSTM WND DMG1 Nw Windsor, PATREE DOWN.
Jun 3, 8:30 PM EDTTSTM WND DMG1 S Windsor, PATREE AND WIRES DOWN ACROSS JEFFERSON LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 3:52 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS51 KCTP 040015
SVRCTP
PAC071-133-040100-
/O.NEW.KCTP.SV.W.0053.200604T0015Z-200604T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
815 PM EDT Wed Jun 3 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  South central Lancaster County in south central Pennsylvania...
  Southeastern York County in south central Pennsylvania...

* Until 900 PM EDT.

* At 814 PM EDT, a severe thunderstorm was located over North York,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* This severe thunderstorm will be near...
  Spry, Dallastown, East York, Tyler Run-Queens Gate, 
  Stonybrook-Wilshire, Yorklyn, Jacobus and Hallam around 820 PM 
  EDT.
  Red Lion, Windsor, Yoe, Yorkana and Cross Roads around 830 PM EDT.
  Brogue, Shenks Ferry and Safe Harbor around 840 PM EDT.
  Holtwood, Sunnyburn and Delta around 850 PM EDT.

Other locations impacted by this severe thunderstorm include Buck,
East Prospect, Peach Bottom, Rawlinsville, Winterstown, Fawn Grove,
Felton, Loganville, New Salem and Little Britain.

This includes Interstate 83 from mile markers 8 to 29.

This includes the following COVID-19 Test Sites... 
Manchester...
Old Memorial Hospital...
Rite Aid...
WellSpan Health...
Wellspan Pediatrics/Wellspan OB/GYN...
Windsor Health Center...
York Expo Center...
and York VA Community Clinic.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3994 7689 4010 7677 3981 7604 3980 7605
      3979 7604 3978 7606 3976 7606 3976 7608
      3973 7610 3974 7611 3972 7614 3972 7648
TIME...MOT...LOC 0014Z 301DEG 39KT 3999 7675 

HAIL...1.00IN
WIND...60MPH
 
$$

Jurewicz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:54 PM EDT, 21 minutes earlier.

Area forecast discussion, Jun 3, 7:54 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service State College PA
754 PM EDT Wed Jun 3 2020

.SYNOPSIS...
Additional showers and thunderstorms will drift into southern
PA this evening, as a frontal boundary pushes through the
commonwealth. It will remain unsettled Thursday into Friday,
and possibly right into the weekend. High pressure and dry air
should finally take hold Sunday and last into early next week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
At 23z, showers and storms are becoming more confined to the
southeastern half of the commonwealth, as a front drops into NW
PA. Some of these storms have produced wind damage and hail,
and one long-lived supercell traveled from Cameron County in NW
PA southeastward and is now impacting eastern Lancaster County.

A drier airmass will begin settling into northern PA by
midnight, with dewpoints dropping into the 50s.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM THURSDAY/...
Shower and thunderstorm activity should diminish heading into
the overnight hours. Clearing skies will spread south across
the region, but may self-destruct and turn to some patchy fog.

Low clouds are also possible where the wind continues to
upslope into the Alleghenies. Storms/showers will diminish for
everyone but they could hang on until around or shortly after
midnight across the Laurels. Sticky air will keep the temps from
falling out of the mid 60s for southern PA, though clearing
skies and drier air will allow the nrn mtns to dip into the
50s.

The old boundary will linger along the srn border into Thurs.
Upper flow flattens to a W-E direction, and lingering moisture
and daytime heating will lead to showers and storms
redeveloping in the aftn. Shear will be lacking, but CAPEs
could reach 1000 or better across the south. SPC MRGL risk is
enough to keep a close eye on any storms.

Max temps Thurs will be just as warm across the north as the
south, thanks to more sun up north. The coolest place will be
the Laurels where clouds and a higher chc of showers exist.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The old front will stall near the PA-MD border on Thu, keeping
a chance of rain showers and maybe a few PM tstms through Fri.
Generally a quarter to half an inch of rain is expected across
the southern counties Thu-Fri, with locally higher amounts in
storms. Lesser amounts north.

The stationary front is progged to move offshore Fri night, with
slightly drier air moving in for Sat. Another cold front and
shortwave trough may touch off isolated showers/storms Sat, but
drier air will be a limiting factor. Cooler, drier air will move
in behind this front for Sun-Mon. We will see a warming trend
into the middle of next week as the remnants of TS Cristobal
moving up the MS valley help build an upper ridge over the
eastern US.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
The last remaining showers and thunderstorms of the day will
move southeast through KMDT and KLNS area through 02Z. However,
they are isolated enough in coverage that VCTS has been used to
account for them this evening. All areas will become VFR
overnight with just some very patchy mist that may drop a few
areas to MVFR near sunrise.

Thursday looks to have a dry start with good VFR with scattered
showers and thunderstorms developing during the mid afternoon.
Did not try to pinpoint timing at this point but mentioned TS
wording for the late afternoon.

Outlook...

Fri-Sat...Chance of showers/t-storms.

Sun...VFR/no sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Evanego
NEAR TERM...Lambert/Evanego
SHORT TERM...Lambert/Evanego
LONG TERM...Gartner/Colbert
AVIATION...Gartner/Tyburski
Hazardous weather outlook, Jun 3, 7:25 PM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
725 PM EDT Wed Jun 3 2020

PAZ028-056>059-063>066-042330-
Juniata-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
725 PM EDT Wed Jun 3 2020

...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds are possible again
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-037-041-042-042330-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-
725 PM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-024>027-033>036-045-046-049>053-042330-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Somerset-Bedford-Fulton-Franklin-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
725 PM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Strong to severe thunderstorms with gusty winds are possible this
evening into early overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds are possible again
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 3, 7:25 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
725 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     3 ESE EPHRATA           40.16N 76.13W
06/03/2020                   LANCASTER          PA   UTILITY COMPANY

            TREES DOWN ON WIRES.

&&

ART
Local storm report, Jun 3, 7:34 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
734 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             1 N CARLISLE            40.22N 77.20W
06/03/2020  E0.70 INCH       CUMBERLAND         PA   TRAINED SPOTTER

&&

SDT
Local storm report, Jun 3, 7:42 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
742 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 E CARLISLE            40.20N 77.17W
06/03/2020                   CUMBERLAND         PA   LAW ENFORCEMENT

            POLE DOWN ON HIGH ST.

&&

SDT
Local storm report, Jun 3, 7:43 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
743 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 E CARLISLE            40.20N 77.17W
06/03/2020                   CUMBERLAND         PA   PUBLIC

            MULTIPLE TREES DOWN.

&&

SDT
Local storm report, Jun 3, 7:46 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
746 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     1 E CARLISLE            40.20N 77.18W
06/03/2020                   CUMBERLAND         PA   PUBLIC

            TREE DOWN ON WIRES ON SOUTH SPRING GARDEN
            ST.

&&

SDT
Local storm report, Jun 3, 7:53 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
753 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     1 ENE CARLISLE          40.20N 77.19W
06/03/2020                   CUMBERLAND         PA   LAW ENFORCEMENT

            TREE DOWN.

&&

SDT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:52 PM EDTSevere Thunderstorm WarningCTPLancaster, York23 min
Jun 4, 2:14 PM EDTSpecial Weather StatementCTPFulton31 min
Jun 4, 2:45 PM EDTSpecial Weather StatementCTPFulton30 min
Jun 4, 3:00 PM EDTSpecial Weather StatementCTPCentre30 min
Jun 4, 3:11 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton, Huntingdon49 min
Jun 4, 3:22 PM EDTSpecial Weather StatementCTPHuntingdon38 min
Jun 4, 3:23 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton52 min
Jun 4, 3:44 PM EDTSpecial Weather StatementCTPDauphin, Juniata46 min
Jun 4, 3:52 PM EDTSpecial Weather StatementCTPCentre53 min
Jun 4, 4:06 PM EDTSpecial Weather StatementCTPMifflin24 min
Jun 4, 4:25 PM EDTSpecial Weather StatementCTPFranklin35 min
Jun 4, 4:35 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Northumberland, Perry40 min
Jun 4, 4:36 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin54 min
Jun 4, 4:43 PM EDTSpecial Weather StatementCTPCentre62 min
Jun 4, 4:52 PM EDTSpecial Weather StatementCTPClinton53 min
Jun 4, 4:59 PM EDTTornado WarningCTPDauphin, Lebanon, Perry46 min
Jun 4, 5:14 PM EDTSpecial Weather StatementCTPBlair61 min
Jun 4, 5:15 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill60 min
Jun 4, 5:18 PM EDTSpecial Weather StatementCTPFulton57 min
Jun 4, 5:27 PM EDTSpecial Weather StatementCTPAdams33 min
Jun 4, 5:30 PM EDTSpecial Weather StatementCTPLycoming45 min
Jun 4, 5:34 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill116 min
Jun 4, 5:43 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill47 min
Jun 4, 5:45 PM EDTSevere Thunderstorm WarningCTPBedford, Franklin, Fulton60 min
Jun 4, 5:53 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield37 min
Jun 4, 5:56 PM EDTSpecial Weather StatementCTPAdams34 min
Jun 4, 6:00 PM EDTAreal Flood AdvisoryCTPFranklin2 hr
Jun 4, 6:09 PM EDTSevere Thunderstorm WarningCTPBedford20 min
Jun 4, 6:16 PM EDTFlash Flood WarningCTPLebanon, Schuylkill3 hr
Jun 4, 6:17 PM EDTSpecial Weather StatementCTPSchuylkill28 min
Jun 4, 6:25 PM EDTSpecial Weather StatementCTPJuniata, Mifflin65 min
Jun 4, 6:25 PM EDTSevere Thunderstorm WarningCTPCumberland35 min
Jun 4, 6:28 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Perry47 min
Jun 4, 6:31 PM EDTSevere Thunderstorm WarningCTPAdams, York59 min
Jun 4, 6:32 PM EDTSpecial Weather StatementCTPCambria, Clearfield, Elk, Somerset73 min
Jun 4, 6:33 PM EDTSpecial Weather StatementCTPClinton27 min
Jun 4, 6:41 PM EDTSpecial Weather StatementCTPAdams34 min
Jun 4, 6:45 PM EDTSpecial Weather StatementCTPHuntingdon30 min
Jun 4, 6:55 PM EDTSevere Thunderstorm WarningCTPCumberland, Huntingdon, Juniata, Mifflin, Perry50 min
Jun 4, 6:57 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry33 min
Jun 4, 7:13 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield, Huntingdon62 min
Jun 4, 7:17 PM EDTSevere Thunderstorm WarningCTPLancaster, York58 min
Jun 4, 7:20 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry25 min
Jun 4, 7:30 PM EDTSpecial Weather StatementCTPYork30 min
Jun 4, 7:33 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Huntingdon42 min
Jun 4, 7:41 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Juniata, Lebanon, Northumberland, Perry and 2 more49 min
Jun 4, 7:56 PM EDTSpecial Weather StatementCTPCameron49 min
Jun 4, 7:59 PM EDTSevere Thunderstorm WarningCTPLancaster, York61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.